Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 52, NWS Midland/Odessa, TX

August 25, 2010Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2010, 12:48 AM CDT for Crane County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2010, 12:48 AM CDT (05:48 UTC)
Expired
Aug 25, 2010, 3:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS54 KMAF 250548
FFWMAF
TXC103-461-250845-
/O.NEW.KMAF.FF.W.0052.100825T0548Z-100825T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 AM CDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  WESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 345 AM CDT

* AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  MODERATE TO HEAVY SHOWERS ACROSS THE WARNED AREA CAPABLE OF        
  PRODUCING FLASH FLOODING. THIS IS A DANGEROUS SITUATION...FLOODING 
  AND FLASH FLOODING IS ON GOING IN AND AROUND THE MCCAMEY AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCAMEY... 
  RANKIN... KING MOUNTAIN...CRANE AND CORDONA LAKE...RURAL ROADS AND 
  HIGHWAYS IN THE AREA OF KING MOUNTAIN AND MCCAMEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS ...LOW WATER 
CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS 
FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

&&

LAT...LON 3112 10242 3117 10242 3121 10243 3127 10252
      3141 10249 3155 10233 3165 10216 3164 10206
      3145 10193 3110 10192 3109 10229 3109 10238

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:34 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 25, 12:34 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 AM CDT WED AUG 25 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAINLY MVFR CIGS/VSBYS IN ASSOCN WITH SHRA WILL BE THE PRIMARY
CONCERN THRU 12Z FOR MAF/FST/PEQ/INK. N WINDS WILL BE FAIRLY
CONSISTENT AROUND 10-15KTS THRU THIS MORNING AS SFC HIGH PRESSURE
BUILDS INTO AREA. OTHERWISE PRECIP WILL DIMINISH FROM N TO S THIS
MORNING WITH LINGERING MVFR CIGS THRU 15-18Z...LONGER AT FST.
STILL THERE WILL BE OCNL HEAVY SHRA AT FST THRU 10Z OR SO. CLEARING
IN THE AFTERNOON WILL HOLD WITH VFR CONDITIONS INTO WED NIGHT.

&&

.PREV DISCUSSION... /ISSUED 758 PM CDT TUE AUG 24 2010/

UPDATE...
UPDATE TO INCREASE POPS ACROSS THE TRANS PECOS AND SOUTHERN
PERMIAN BASIN.

DISCUSSION...
A SHORTWAVE TROUGH DROPPING SOUTHWARD ACROSS WEST TEXAS WAS
COMBINING WITH AMPLE LOW LEVEL MOISTURE TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS OVER MUCH OF WEST TEXAS IN THE WAKE OF
A STRONG COLD FRONT.  SUCCESSIVE OUTFLOW BOUNDARIES FROM THIS
CONVECTION...ALONG WITH OUTFLOW BOUNDARIES FROM CONVECTION OVER
WEST CENTRAL TEXAS WAS RESULTING IN REDEVELOPMENT OF SHOWERS AND
STORMS ALONG THE TRANS PECOS...AND INTO THE SOUTHERN PERMIAN
BASIN.  SINCE THE AIRMASS BEHIND THE FRONT HAS MOISTENED
CONSIDERABLY...THE PWAT ON THE 25/00Z MAF SOUNDING WAS 1.65...
AND STORMS WERE MOVING SOUTHWEST AT 5 TO 15 MPH...HEAVY RAINFALL
AND FLASH FLOODING ARE A CONCERN FOR THE NEXT FEW HOURS.  WILL SEND
AN UPDATE TO INCREASE POPS INTO THE PERMIAN BASIN...AND WESTWARD
THROUGH THE DAVIS MOUNTAINS AND PRESIDIO VALLEY.  WILL ALSO UPDATE
THE HWO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Aug 24, 8:03 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT TUE AUG 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
803 PM CDT TUE AUG 24 2010 /703 PM MDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST ALONG AND WEST OF
THE PECOS RIVER...AND INTO THE SOUTHERN PERMIAN BASIN.  SOME OF
THE STORMS WILL PRODUCE GUSTY WINDS. HOWEVER...THE MAIN THREAT
WILL BE HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY ALONG AND
WEST OF THE PECOS RIVER.

STRONG NORTHEASTERLY WINDS BEHIND THE COLD FRONT WILL AFFECT
GUADALUPE PASS THROUGH THE EVENING. SUSTAINED WIND SPEEDS OVER
40 MPH ARE EXPECTED.  A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE GUADALUPE MOUNTAINS OF WEST TEXAS THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BIG BEND AND LOWER TRANS
PECOS TOMORROW AFTERNOON. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 6:49 PM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT TUE AUG 24 2010

TXZ068-075-250030-
CRANE-PECOS-
649 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL CRANE COUNTIES UNTIL 730 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF IMPERIAL AT
649 PM CDT...MOVING SOUTHWEST AT 5 MPH.  ADDITIONAL STRONG STORMS
COULD DEVELOP CLOSER TO IMPERIAL...OR GIRVIN DURING THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH ANY OF THESE STORMS.

&&
Local storm report, Aug 24, 10:17 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      PECOS                   31.41N 103.50W
08/24/2010                   REEVES             TX   LAW ENFORCEMENT

            MOTORIST STRANDED IN HIGH WATER AT THE INTERSECTION OF
            6TH AND CHERRY STREETS IN PECOS

0454 PM     FLASH FLOOD      PECOS                   31.41N 103.50W
08/24/2010                   REEVES             TX   LAW ENFORCEMENT

            MOTORIST STRANDED IN HIGH WATER AT THE INTERSECTION OF
            13TH AND CEDAR STREETS IN PECOS

0905 PM     FLASH FLOOD      28 N FORT STOCKTON      31.30N 102.89W
08/24/2010                   PECOS              TX   LAW ENFORCEMENT

            FLOODING ON STATE HIGHWAY 18 FROM FORT STOCKTON TO THE
            COUNTY LINE NORTH OF FORT STOCKTON

0905 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
08/24/2010                   PECOS              TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODING IN FORT STOCKTON

0915 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            ONE HALF FOOT OF WATER RUNNING OVER SEVERAL STREETS IN
            MCCAMEY

0915 PM     FLASH FLOOD      5 NE MCCAMEY            31.18N 102.16W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            ONE FOOT OF WATER RUNNING OVER KING MOUNTAIN ROAD

1000 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            HIGHWAY 385 FLOODED 4 MILES NORTH OF MCCAMEY

1000 PM     FLASH FLOOD      3 S MCCAMEY             31.09N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 305 FROM MCCAMEY TO THE CROCKETT
            COUNTY LINE

1000 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            THE INTERSECTION OF HIGHWAY 385 AND 1901 WAS FLOODED

&&

AKL
Local storm report, Aug 24, 11:49 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      3 E MCCAMEY             31.13N 102.17W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            3 MILES EAST OF TOWN ON HWY 67 THERE IS 1.5 FEET OF
            FLOWING WATER ON ROAD

1130 PM     FLASH FLOOD      7 E MCCAMEY             31.13N 102.10W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            7 MILES EAST OF MCCAMEY ON HWY 67 THERE IS 1.5 FEET OF
            FLOWING WATER ON ROAD

1130 PM     FLASH FLOOD      5 NE MCCAMEY            31.18N 102.16W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            5 MILES NE OF MCCAMEY THERE IS 2 FEET OF FLOWING WATER ON
            KING MOUNTAIN ROAD

&&

JAMIE.GUDMESTAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:17 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 24, 7:32 PM CDTFlash Flood WarningMAFPecos, Reeves, Terrell4 hr
Aug 24, 8:48 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton4 hr
Aug 24, 11:30 PM CDTFlash Flood WarningMAFPecos, Reeves8 hr
Aug 25, 3:46 AM CDTFlash Flood WarningMAFCrane, Upton4 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.